What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 12, 7:25 AM EST, 12 minutes earlier.
Area forecast discussion, Aug 12, 7:25 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
825 AM EDT Sat Aug 12 2023
.Mesoscale Update...
Issued at 823 AM EDT Sat Aug 12 2023
Morning convection continues across Central Indiana and is moving E-
SE around 25 to 30 MPH. This area of convection continues to
follow the leading edge of a theta-e gradient helping support the
weakly forced thunderstorms. These thunderstorms are being fueled
by this moderately moist air mass along with 7.0 C/km mid level
lapse rates leading to around 1000 J/kg of MLCAPE. VWP wind
profiles show weak to moderate 0-3km shear enough for semi-
sustained updrafts and Organized clusters; reaching storm tops of
30-35 kft. This along with a relative dry 850-750mb layer could
create breif downbursts of 40-45 mph. A few of the cells have
sustained more porlonged cores capable of producing 0.5 to 0.75 in
hail but there are still minimal signs that hail 1" or greater is
possible, likely due to a saturated near surface layer and a
freezing level of 12 kft. With all that said, all storms are
expected to remain strong but under severe criteria, and should
continue through the morning hours until gradient induced forncing
in reduced and moved eastward.
With the storm motion under 30kts, along with rain rates of 2-4
inches/hr minor areal flooding and ponding on roadways is possible,
especially in areas that receive multiple rounds of thunderstorms.
&&
.Short Term...(Today and tonight)
Issued at 303 AM EDT Sat Aug 12 2023
Top concerns for Saturday...
- Temporal and Spatial extent of convection this morning
- Strength of convection that does develop and potential for severe
- Potential for brief heavy downpours from slow moving convection
Will start with early this morning... Quiet conditions across
Central Indiana early this morning, with not much of a T/Td spread
across the state. A few locations have begun to observe fog develop,
but this still appears to be limited to areas of the Wabash Valley
and points southwest of Indy metro. VAD profile from KIND still
showing some movement to air above the deck at 1kft agl, which does
appear to be enough friction inhibiting fog from becoming more
widespread. What fog does develop, should dissipate shortly after
daybreak.
Satellite imagery early this morning also showing the upstream
complex that has developed over far Northern Missouri and Southeast
Iowa, with cloud shield beginning to flirt with eastern Illinois as
of 7Z. The question is whether any of this early morning convection
will drift east into Central Indiana around daybreak. The main theta-
e axis continues to be focused well to the southwest of the forecast
area, and has been the case of late this seems to be the best zone
to be following the track of convective elements due to the
instability associated. The gradient of higher theta-e is on the
doorsteps to the far Southwest Indiana counties, and some
indications are present that advection of this axis and gradient
could lift northeast a touch more this morning. But likely not until
later in the morning or closer to midday.
Midday through Afternoon... Late last evening an area of convection
was decaying as it moved into Northern Illinois, but this boundary
still exists. The expectation is that the boundary will continue to
drift south this morning, and with the instability gradient
beginning to grow stronger, some differential heating will help to
engage parcels by mid/late morning and pop some convection. As was
eluded to in the first few bullet points, the challenge remains on
the temporal and spatial side of this development. Cloud cover from
the earlier mentioned complex nearing Eastern Illinois could also
pose an impact to the placement, as clouds will create a modified
environment on the north/south due to differential heating that
would take place.
The challenge along with what is outlined above is also on how far
northeast the theta-e axis/gradient drifts north and forward speed
to the boundary sliding south. Trends have suggested that these two
parameters may not gel completely and perhaps remain displaced until
later in the day/evening. Focusing more robust convective elements
to the far southwest and southeast of the Indy metro. Have taken a
conservative approach and held onto the midday solution, but
confidence in strong thunderstorm development does appear to be
minimal. But as was mentioned prior, the atmosphere can easily be
modified due to differential elements. The moisture rich environment
adds yet another element of concern to slow moving storms and
potential for warm rain processes to introduce some flooding
potential. But again confidence of this is low at this time.
Tonight...Longwave flow does favor a progressive push to the
afternoon/evening convection/clouds with the boundary allowing a
light northerly surface conditions late tonight. So expect clouds to
dissipate along with precip chances and result in a dry overnight.
Temps should be able to radiate lower than has been the case the
last few nights from the northerly flow into the low/mid 60s.
&&
.Long Term...(Sunday through Friday)
Issued at 303 AM EDT Sat Aug 12 2023
Sunday and Sunday Evening...
Sunday should start quiet with typical late summer-type weather as
light southwesterly winds hold rather humid conditions and mostly
sunny skies allow insolation to easily boost temperatures into the
low to mid-80s. Convection chances will increase for the afternoon,
when scattered to numerous showers/t-storms may slide west to east
across mainly southern counties. Adequate parameters will include
low/moderate vertical wind shear and CAPE climbing to the 1000-1500
J/kg range for at least a few hours in the afternoon...although this
may be somewhat offset by decreasing mid-level lapse rates through
peak heating. Suspect any afternoon cells die off with the falling
sun before a more organized rain threat later Sunday night. Sunday's
high temperatures in the 82-86F range may be the highest for central
Indiana until the following weekend.
Late Sunday night through Wednesday...
Guidance continues to show a deeper upper trough crossing the
Midwest through the early workweek...promoting surface low pressure
and the corresponding baroclinic zone passing over Indiana in the
Sunday night-Monday night timeframe. Opportunities for organized,
if not widespread precipitation should follow the approaching system
into early Monday...as well as convective potential later Monday
from what could be a solid combination of upper forcing and daytime
heating. Amid this system's moderate to higher levels of deep
shear, it appears instability will be quite limited with the first
round of showers...yet both CAPE and mid-level lapse rates should be
adequate later Monday to promote strong/severe cells. Any risk here
is conditional on position and timing of the system's low level
features/boundaries as well as how much skies clear between the two
areas of precipitation...however, at least moderate confidence in
the associated cold front lagging enough to encourage convection
over the CWA's southeastern half Monday afternoon.
A noticeable transition to more early autumn type conditions will be
felt into the mid-week as the belly of the H500 trough crosses
Indiana around the Tuesday timeframe. Cool air advection will be
the rule with broad surface high pressure plunging to the southeast
over the central Plains...with the corresponding forecast H850 20*C
contour extending from International Falls, MN to the Louisiana Gulf
coast Tuesday night. Tuesday may be a somewhat dreary day despite
lower humidity as the system's warm frontal occlusion may drag near
the region holding low cloud and scattered light precipitation.
Nevertheless expect fair and cool conditions to take over for the
Tuesday night-Wednesday time frame under an unseasonably dry column
and slackening northwest to westerly surface flow.
After a moderately humid and seasonable Sunday night...below normal
temperatures are expected through this period, first under greater
cloud cover and reduced heights...and then with at least 1-2
overnights in the 50s, likely starting Tuesday night on the heels of
the departing system.
Thursday and Friday...
Models are still debating how the synoptic pattern will trend
through the late workweek...with large run to run variations
offering solutions from a somewhat strong front bringing convective
chances on Thursday...to a retracting upper zonal flow into southern
Canada allowing the hot subtropical ridge to build north and east
over most of the CONUS. Imagine at the very least decent return
flow will bring seasonable deep moisture and 80s on
Thursday...although rain chances are questionable with even some of
the more amplified ensemble solutions showing low QPF. Stuck with
the Blends' slightly below normal readings for these two days, with
a low probability of Friday trending much warmer in subsequent
updates.
&&
.Aviation...(12Z TAF Issuance)
Issued at 702 AM EDT Sat Aug 12 2023
Impacts:
- Morning convection impacting airfields
- Thunderstorm chances increase after daybreak through afternoon.
Discussion:
Some scattered showers and thunderstorms have been sliding
east/southeast across Central Indiana early this morning and
impacting some of the airfields. Expect brief reduction to MVFR CIGs
and perhaps due to any downpours that VSBYs could also drop to
around 3-4sm, before returning back to P6SM. Then the challenge is
on timing and placement as several of the latest hi-res simulations
are fluctuating in their placement. So confidence remains low on
those items, but still anticipate the best timing to be after 16z
and likely persist thru 19-20Z. Then winds will shift to westerly
and eventually northwesterly.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&
Mesoscale...Updike
Short Term...Beach
Long Term...AGM
Aviation...Beach
Hazardous weather outlook, Aug 12, 2:42 AM EST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
342 AM EDT Sat Aug 12 2023
INZ021-028>031-035>049-051>057-060>065-067>072-130745-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
342 AM EDT Sat Aug 12 2023
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Isolated to scattered thunderstorms early this morning mainly west of
Kokomo to Indianapolis. A strong storm or two cannot be ruled out,
with gusty winds possible, but lightning, heavy rain, and localized
flooding will be the primary hazards.
Additional scattered thunderstorms will be possible midday through
afternoon. A few of which could be strong to severe this afternoon.
Any thunderstorm will be capable of heavy rainfall and lightning.
Heavy rainfall may lead to localized flooding. Storm motion will
generally be from the west at 30-40 MPH.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Scattered thunderstorms will be possible Sunday afternoon into
Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this morning and again this
afternoon.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Aug 12, 6:33 AM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
733 AM EDT Sat Aug 12 2023
INZ060-061-067-068-121200-
Daviess IN-Knox IN-Greene IN-Sullivan IN-
733 AM EDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of southeastern
Sullivan, northeastern Knox, southwestern Greene and northwestern
Daviess Counties through 800 AM EDT...
At 733 AM EDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Sullivan, or 20 miles northeast of Vincennes, moving
east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern
Sullivan, northeastern Knox, southwestern Greene and northwestern
Daviess Counties, including the following locations... Lyons,
Newberry, Edwardsport, Elnora, Oaktown, Pleasantville, Carlisle,
Freelandville, Paxton, and Plainville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3886 8745 3904 8739 3900 8694 3873 8703
TIME...MOT...LOC 1133Z 284DEG 22KT 3894 8734
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MKSpecial weather statement, Aug 12, 6:45 AM EST, 52 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
745 AM EDT Sat Aug 12 2023
INZ046-047-054-055-121215-
Johnson IN-Morgan IN-Hendricks IN-Marion IN-
745 AM EDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of northeastern Morgan,
western Johnson, southeastern Hendricks and southwestern Marion
Counties through 815 AM EDT...
At 745 AM EDT, Doppler radar was tracking a strong thunderstorm near
Mooresville, or 22 miles southwest of Indianapolis, moving east at 25
mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mooresville around 750 AM EDT.
This includes Interstate 70 between mile markers 57 and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3950 8657 3963 8652 3965 8610 3938 8614
TIME...MOT...LOC 1145Z 276DEG 20KT 3955 8646
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MKSpecial weather statement, Aug 12, 6:48 AM EST, 49 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
748 AM EDT Sat Aug 12 2023
INZ044-045-051-052-121215-
Clay IN-Putnam IN-Parke IN-Vigo IN-
748 AM EDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of northeastern Vigo,
north central Clay, southeastern Parke and southwestern Putnam
Counties through 815 AM EDT...
At 748 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Brazil, or 14 miles northeast of Terre Haute,
moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northeastern Vigo,
north central Clay, southeastern Parke and southwestern Putnam
Counties, including the following locations... Bridgeton, Reelsville,
Lena, Cloverdale, Carbon, Rosedale, and Harmony.
This includes Interstate 70 between mile markers 34 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3959 8729 3970 8726 3974 8677 3947 8680
TIME...MOT...LOC 1148Z 274DEG 27KT 3963 8720
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MKSpecial weather statement, Aug 12, 7:04 AM EST, 33 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
804 AM EDT Sat Aug 12 2023
INZ061-067>070-121230-
Daviess IN-Knox IN-Martin IN-Lawrence IN-Greene IN-
804 AM EDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of northeastern Knox,
Martin, southern Greene, western Lawrence and northern Daviess
Counties through 830 AM EDT...
At 804 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Bloomfield, or 29 miles west of Bedford, moving
east at 35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Knox,
Martin, southern Greene, western Lawrence and northern Daviess
Counties, including the following locations... Newberry, Loogootee,
West Boggs Lake, Indian Springs, Huron, Crane, Burns City, Odon,
Williams, and Elnora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3872 8723 3898 8712 3900 8668 3899 8668
3899 8657 3869 8667 3869 8668 3864 8668
TIME...MOT...LOC 1204Z 273DEG 31KT 3889 8703
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MKSpecial weather statement, Aug 12, 7:15 AM EST, 22 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
815 AM EDT Sat Aug 12 2023
INZ067>069-121245-
Daviess IN-Knox IN-Martin IN-
815 AM EDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of east central Knox,
southern Martin and southern Daviess Counties through 845 AM EDT...
At 815 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Washington, or 17 miles northeast of Petersburg, moving
east at 35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Shoals around 830 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3850 8696 3850 8698 3851 8700 3850 8706
3854 8711 3853 8714 3852 8715 3855 8718
3855 8720 3854 8722 3854 8725 3853 8725
3855 8733 3871 8723 3866 8668 3853 8668
3853 8683 3849 8688 3851 8693 3849 8695
TIME...MOT...LOC 1215Z 273DEG 31KT 3867 8704
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MKSpecial weather statement, Aug 12, 7:20 AM EST, 17 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
820 AM EDT Sat Aug 12 2023
INZ054-055-063-121300-
Johnson IN-Brown IN-Morgan IN-
820 AM EDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of eastern Morgan,
southern Johnson and northern Brown Counties through 900 AM EDT...
At 820 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Martinsville, or 22 miles south of Indianapolis,
moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of eastern Morgan,
southern Johnson and northern Brown Counties, including the following
locations... Mahalasville, Peoga, Morgantown, Waverly, Trafalgar,
Spearsville, Princes Lakes, Centerton, Brooklyn, and Bargersville.
This includes Interstate 65 between mile markers 87 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3933 8638 3934 8638 3934 8640 3946 8657
3959 8632 3947 8596 3934 8607 3934 8608
3933 8608 3920 8620
TIME...MOT...LOC 1220Z 302DEG 16KT 3948 8630
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MK